Your Medicine Could Be Making You Fat

Medications and Weight Gain

How about the pollen this year? If you suffer with allergies, you already know that the level is one of the highest – ever. But although those pills may be taking away your sneezing and sniffling, they may also be helping you put on extra pounds. When they gain weight, most people immediately look to their eating and exercise habits. And they’re not wrong to do that. But there may be another cause. In fact, there are about 50 medications that cause people to gain weight. Medications that slow down your metabolism or boost your appetite include certain antidepressants (Paxil and Zoloft), anti-migraine medications (Depakote), diabetes drugs (including insulin), steroids,  certain blood pressure agents, as well as tamoxifen, which is used to battle breast cancer, and even over-the-counter sleep aids. Many of these medicines are prescribed for chronic conditions like diabetes and depression, which means their effects will be long-lasting. And these days, with more people taking more medicine, the chances of weight gain among the general population are even higher. Antihistamines have long been known to be part of this group, but the latest findings, from Yale University, reveal that people who take the substances on a regular basis are noticeably heavier than people who don’t. The research was based on numbers from the Centers for Disease Control and Prevention's (CDC's) National Health and Nutrition Examination Survey. It compared the weight of 867 adults and their antihistamine use. The two drugs most common in the study were cetirizine, now sold over-the-counter as Zyrtec, and fexofenadine, also now sold over-the-counter as Allegra. The study was published in the journal, Obesity.

It’s important to note that the study was observational, which means the scientists just connected the dots and couldn’t prove whether the antihistamines actually caused the weight gain, or if being overweight caused people to be predisposed to having allergies. Since there haven’t been any other substantial studies on this subject, for now the researchers say that their conclusion is still a theory.

However, animal studies have shown that dosing mice with histamine reduces their food intake, while dosing them with antihistamines increases their appetites. So the conclusion of the scientists isn’t far-fetched.

Another possibility is that antihistamines can dry you out and make you thirsty. For some people who opt for sugary drinks to quench their thirst, the pounds just keep coming on.

If you’re gaining weight and think that your medicines may be to blame, experts say you can consult your physician for a possible alternative. But they also strongly suggest that you do not ever stop taking a medicine on your own.


Robin Westen is ThirdAge’s medical reporter. Check or her daily updates.

See what others have to say about this story or leave a comment of your

Prev 1 2

Free Diabetic Recipe Book
Get your free meal guide and recipe booklet today, packed with more than 60 recipes to help you or your loved ones better manage diabetes symptoms.
Click here to get yours!


Print Article